Alabama, 2003

Flash Flood and Hail in Alabama, March 19, 2003

March 19, 2003 · NWS HUN · 2 events in 2 counties and zones

1 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 19, 11:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 19, 11:45 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1145 AM CST WED MAR 19 2003

WILL DO A QUICK UPDATE TO INCLUDE NEW TORNADO WATCH FOR EXTREME
NORTHERN ALABAMA COUNTIES OF MARSHALL...JACKSON AND DEKALB FOR THE
HUNTSVILLE CWA.

STORMS ARE NOW GETTING STRONGER DUE TO AFTERNOON HEATING AND STRONG
UPPER/LOWER LEVEL DYNAMICS OVER ALABAMA. WILL KEEP LOW POPS IN
FCST FOR 1ST PERIOD FOR WRN COUNTIES FOR AFTERNOON TSRA.

ZONES OUT BY NOON.

.HUN...TORNADO WATCH FOR DEKALB...JACKSON...MARSHALL COUNTIES TILL 6
PM.

SHUMWAY
Hazardous weather outlook, Mar 19, 1:28 PM CST, 32 minutes before
ALZ001>010-016-200304-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
128 PM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

TORNADO WATCH FOR THE FOLLOWING NORTHERN ALABAMA COUNTIES UNTIL 6
PM...

MARSHALL...DEKALB...AND JACKSON.

VERY STRONG UPPER LEVEL WINDS WILL COMBINE WITH AN UNSTABLE
ATMOSPHERE TO PRODUCE THE CHANCE OF SEVERE THUNDERSTORMS WITH
ISOLATED TORNADOES POSSIBLE. THE THREAT OF SEVERE WEATHER WILL END
BETWEEN 2 AND 3 PM OVER THE WATCH AREA. HOWEVER ADDITIONAL
THUNDERSTORM ACTIVITY WILL BE POSSIBLE LATER THIS EVENING AND
OVERNIGHT. SOME STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING
WIND AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE CHANCE OF MORE SEVERE WEATHER IS POSSIBLE ON THURSDAY AND
FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A COLD FRONT
WILL MOVE THROUGH NORTHERN ALABAMA BY FRIDAY EVENING...ENDING THE
THREAT OF SEVERE WEATHER.

DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL BE THE MAIN
THREATS OF SEVERE WEATHER.

.SPOTTER CALL TO ACTION STATEMENT...

REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICIALS OR
THE NATIONAL WEATHER SERVICE.

SHUMWAY

In the hours before

Special weather statement, Mar 19, 9:52 AM CST, 4 hours 8 minutes before
ALZ007-016-191730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
952 AM CST WED MAR 19 2003

...TORNADO WATCH CONTINUES UNTIL NOONTIME FOR MADISON...JACKSON...
DE KALB...AND MARSHALL COUNTIES...
...TORNADO WATCH CANCELED FOR MORGAN AND CULLMAN COUNTIES...

A LINE OF STRONG THUNDERSTORMS...THAT PROMPTED A TORNADO WATCH FOR
MUCH OF NORTHEAST ALABAMA...HAS MOVED EAST OF MORGAN AND MARSHALL
COUNTIES. THEREFORE...THE WATCH IS CANCELED FOR THOSE COUNTIES.

THE TORNADO WATCH REMAINS IN EFFECT UNTIL NOONTIME FOR
MADISON...JACKSON...DE KALB...AND MARSHALL COUNTIES.

SCHAUB
Local storm report, Mar 19, 11:36 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1136 AM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    2W SCOTTSBORO             AL   60 MPH NON-TSTM WIND
03/19/03   JACKSON                        TWO RADIO TOWERS BLOWN
                                          DOWN ON JULY MOUNTAIN.
                                          REPORTED BY SKYWARN
                                          SPOTTER.

0755 AM    DECATUR                   AL   60 MPH NON-TSTM WIND
03/19/03   MORGAN                         TWO TREES BLOWN DOWN.
                                          REPORTED BY LOCAL
                                          NEWSPAPER.

0910 AM    HUNTSVILLE                AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL REPORTED
                                          BY EMERGENCY MANAGEMENT.

0915 AM    HAZEL GREEN               AL   WIND DAMAGE
03/19/03   MADISON                        A MOBILE HOME
                                          OVERTURNED. REPORTED BY
                                          CHANNEL 48 TO NWS.

0915 AM    2N TONEY                  AL   TORNADO
03/19/03   MADISON                        F0 TORNADO. FEW TREES
                                          DOWN AND TWISTED.
                                          SURVEYED BY NWS.

0920 AM    2NW HAZEL GREEN           AL   WIND DAMAGE
03/19/03   MADISON                        A LARGE STREET SIGN AND
                                          POWER LINES DOWN.
                                          REPORTED BY NWS
                                          EMPLOYEE.

0945 AM    1W SCOTTSBORO             AL   WIND DAMAGE
03/19/03   JACKSON                        LARGE CEL PHONE TOWER
                                          BLOWN DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0955 AM    CLAYSVILLE                AL   WIND DAMAGE
03/19/03   MARSHALL                       LARGE TREE AND SMALL
                                          LIMBS DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1040 AM    NEW MARKET                AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL REPORTED
                                          BY SKYWARN SPOTTER.

1050 AM    5NE HUNTSVILLE            AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL AT BUCK
                                          HORN HIGH SCHOOL.
                                          REPORTED BY CHANNEL 48.

1100 AM    PRINCETON                 AL   0.75 IN HAIL
03/19/03   JACKSON                        DIME SIZE HAIL REPORTED
                                          BY CHANNEL 48.

1110 AM    NEW MARKET                AL   0.88 IN HAIL
03/19/03   MADISON                        NICKEL SIZE HAIL REPORTED
                                          BY CHANNEL 48.
Local storm report, Mar 19, 11:37 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1137 AM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    2W SCOTTSBORO             AL   60 MPH NON-TSTM WIND
03/19/03   JACKSON                        TWO RADIO TOWERS BLOWN
                                          DOWN ON JULY MOUNTAIN.
                                          REPORTED BY SKYWARN
                                          SPOTTER.

0755 AM    DECATUR                   AL   60 MPH NON-TSTM WIND
03/19/03   MORGAN                         TWO TREES BLOWN DOWN.
                                          REPORTED BY LOCAL
                                          NEWSPAPER.

0910 AM    HUNTSVILLE                AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL REPORTED
                                          BY EMERGENCY MANAGEMENT.

0915 AM    HAZEL GREEN               AL   WIND DAMAGE
03/19/03   MADISON                        A MOBILE HOME
                                          OVERTURNED. REPORTED BY
                                          CHANNEL 48 TO NWS.

0915 AM    2N TONEY                  AL   TORNADO
03/19/03   MADISON                        F0 TORNADO. FEW TREES
                                          DOWN AND TWISTED.
                                          SURVEYED BY NWS.

0920 AM    2NW HAZEL GREEN           AL   WIND DAMAGE
03/19/03   MADISON                        A LARGE STREET SIGN AND
                                          POWER LINES DOWN.
                                          REPORTED BY NWS
                                          EMPLOYEE.

0945 AM    1W SCOTTSBORO             AL   WIND DAMAGE
03/19/03   JACKSON                        LARGE CEL PHONE TOWER
                                          BLOWN DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0955 AM    CLAYSVILLE                AL   WIND DAMAGE
03/19/03   MARSHALL                       LARGE TREE AND SMALL
                                          LIMBS DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1040 AM    NEW MARKET                AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL REPORTED
                                          BY SKYWARN SPOTTER.

1050 AM    5NE HUNTSVILLE            AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL AT BUCK
                                          HORN HIGH SCHOOL.
                                          REPORTED BY CHANNEL 48.

1100 AM    PRINCETON                 AL   0.75 IN HAIL
03/19/03   JACKSON                        DIME SIZE HAIL REPORTED
                                          BY CHANNEL 48.

1110 AM    NEW MARKET                AL   0.88 IN HAIL
03/19/03   MADISON                        NICKEL SIZE HAIL REPORTED
                                          BY CHANNEL 48.
Special weather statement, Mar 19, 11:48 AM CST, 2 hours 12 minutes before
ALZ008>010-192000-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1148 AM CST WED MAR 19 2003

...STRONG THUNDERSTORMS AFFECTING FAR NORTHEAST ALABAMA...

A LINE OF STRONG THUNDERSTORMS...MOVING VERY SLOWLY EAST...
WILL CONTINUE TO THREATEN THE AREA WITH SEVERE WEATHER INTO THE
AFTERNOON HOURS. ISOLATED CELLS WITHIN THIS LINE HAVE THE POTENTIAL
TO PRODUCE TORNADOES...DAMAGING WINDS...AND HAIL.

THERE WERE SEVERAL REPORTS OF FUNNEL CLOUDS...HAIL...AND DAMAGING
WINDS IN NORTHEAST ALABAMA THIS MORNING...INCLUDING A SMALL
TORNADO NEAR TONEY IN MADISON COUNTY.

STAY TUNED TO YOUR WEATHER RADIO OR OTHER MEDIA FOR UPDATES AND
POSSIBLE WARNINGS.

SCHAUB
Local storm report, Mar 19, 1:05 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    ALBERTVILLE               AL   0.75 IN HAIL
03/19/03   MARSHALL                       DIME SIZE HAIL REPORTED
                                          BY SPOTTERS.

1227 PM    2NE ALBERTVILLE           AL   0.75 IN HAIL
03/19/03   MARSHALL                       DIME SIZE HAIL. REPORTED
                                          BY EMERGENCY MANAGEMENT.

1238 PM    ASBURY                    AL   0.75 IN HAIL
03/19/03   MARSHALL                       DIME SIZE HAIL REPORTED
                                          BY EMERGENCY MANAGEMENT.

1245 PM    GROVE OAK                 AL   1.50 IN HAIL
03/19/03   DEKALB                         PING PONG HAIL REPORTED
                                          BY EMERGENCY MANAGEMENT
                                          AND SPOTTERS.

1249 PM    SECTION                   AL   TORNADO
03/19/03   JACKSON                        SEVERAL HOMES DAMAGED AND
                                          TREES DOWN. REPORTED BY
                                          SPOTTERS.

1252 PM    DUTTON                    AL   TORNADO
03/19/03   JACKSON                        TORNADO ON GROUND WITH
                                          DAMAGE INDICATED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT AND SPOTTERS.
Special weather statement, Mar 19, 1:55 PM CST, 5 minutes before
ALZ008>010-192100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
155 PM CST WED MAR 19 2003

...SEVERE THUNDERSTORMS AFFECTING EXTREME NORTHEAST ALABAMA...

A LINE OF STRONG TO SEVERE THUNDERSTORMS...MOVING NORTHEAST AT 20
MPH WILL AFFECT LOCATIONS EAST OF A STEVENSON AND ALBERTVILLE
LINE THROUGH 3 PM. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE
ISOLATED TORNADOES...DAMAGING WINDS...AND HAIL. ALSO VERY HEAVY RAIN
WILL FALL FROM THE STRONGEST STORMS WHICH WILL PRODUCE FLASHING
FLOODING OF AREA STREAMS AND CREEKS.

STAY TUNED TO YOUR WEATHER RADIO OR OTHER MEDIA FOR UPDATES AND
POSSIBLE WARNINGS.

SHUMWAY

The radar

The Northeast Alabama radar (KHTX), 19 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Jackson

When
March 19, 2:00 PM CST to 2:30 PM CST
Where
Jackson County, Flat Rock
Reported by
EMERGENCY MANAGER
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Several inches of water over road.

Hail, Dekalb

When
March 19, 3:20 PM CST
Where
Dekalb County, Ft Payne
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.433, -85.733

Penny size hail reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350453, 5350452.